Jump to content

Med Intolerance


Guest elyag
 Share

Recommended Posts

Do any of you have extreme med intolerance?

I am getting to a point where I can't take anything except a baby aspirin and Ativan for sleep. Everything else makes me feel strange, foggy, lightheaded, tachy etc..

I was just on a 4 day course of a high does of Ceftin, one of the few antibiotics I have been able to tolerate in the past. By day 3 , I started to feel strange and by day 4 I was so lightheaded and felt so weird I couldn't get off the couch.

Thankfully I was able to stop it by the time I felt that sick from it. And I felt so much better after it was out of my system. I wondered if anyone else is sensitive to medications and find you can't handle meds that you used to be able take?

I also wonder what causes such extreme med intolerance. Is it the liver not doing what it should or the brain?

GayleP

Link to comment
Share on other sites

i can barely tolerate any meds. it's awful because some of the doctors i used to go to just thought i was non compliant. but i'm not going to take something that makes me feel worse than i already do. i just had to lower my bp med. for one thing they were patches and i blistered from the adhesive, but the lowest dose was just too high, so i switched to the pill and now take half the dose. it's better. i have been on almost every beta blocker you can name, ssri's, everything has such weird effects on me, i'm always terrified to try anything new. i think most of us have these problems. my pcp said that when you try to treat one thing, but you are dealing with a whacked out autonomic system, it has a tendency to disturb other systems and that's why we have so much trouble. it may help that one thing, but tweeks other systems. morgan

Link to comment
Share on other sites

Morgan,

Yeah, I have been also called noncompliant if I don't want to take a med. I try to explain that it's not noncompliance it's fear of having a bad reaction.

Since no one else has replied I'm wondering if a lot of people with dysautoniomia do OK with meds. Up until several years ago I could handle most meds. My med intolerance is getting worse and I worry about it becasue there are times when we have no choice and have to take meds like antibiotics etc..

Have you always been med sensitive?

GayleP

Link to comment
Share on other sites

I can't take anything except 1/2 of a .25 mg Xanax at night and Naproxen. Occasionally I take Vicodin for a migraine. The only thing I do on a regular basis is 2 cups of coffee every morning. I tried switching to decaf but after 2-3 weeks I was so sluggish and exhausted I could barely move.

Link to comment
Share on other sites

I'm finding as I go along, I'm not as tolerant as I used to be. My ability to handle antibiotics is way down, I think I'm down to three or four I can take without nasty side effects. My biggest trouble right now is being tachy, I've had alot more rises in hr in the last few weeks. I'm on toprol xl now, 50mg just isn't cutting it. I'm also having trouble eating, very nauseated, and afterward, I'm hot, flushed, sweaty and tachy. I'm also almost scared to try other meds because of reactions.

Blackwolf

Link to comment
Share on other sites

Hi Gayle,

Do want to talk about drug sensitivities?! It is my curse in getting better. I do not even tolerate 1mg. doses of some of the SSRI's without a reaction. I have even tried to compound some medicines in smaller doses to give them a try. That might be an option for you. I only take a baby dose of Inderal which lowered my heart rate 20 beats per minute! and a small dose of Ativan also. It is so frustrating to be so severely ill and unable to tolerate the medicines that could improve our quality of lives. I so understand and am sorry. Yes, I tolerated medicines before I got ill.

My doctor thinks it could be a couple of things causing my reactions. Either my immune system is so activated it reacts to medicines as an "enemy" of sorts, or my liver that was enlarged during my initial virus was affected and does not break the medicines down properly which is why I have had even a toxic reaction at a minimal dose of a med. I know you developed dysautonomia after surgery, so it could be your brain, but obviously I am not a doctor.

I wish I had an answer! I know how scarey and frustrating it is.

Patricia

Link to comment
Share on other sites

gayle, i have been intolerant my whole life, but the reactions are getting worse and worse. i remember taking a pamprin for cramps when i was about 14 and ended up in the er. that's just over the counter. my doc says giving me meds is like playing russian roulette. he says, i want to make you feel better without killing you, but that doesn't seem quite possible. at least he understands. morgan

Link to comment
Share on other sites

I am slightly sensitive to certain things, and have a few med allergies as well. I have been able to tolerate a tiny dose of Florinef (0.25 mg daily) and Pro-Amatine- luckily. But so many people feel better without meds because the side effects can be so much worse than the POTS symptoms. I try to avoid antibiotics at all costs- mainly because I get yeast problems EVERY time, but I find them uneccesary in most cases and haven't been on anything in about 2 years. I wish I understood the reason behind it as well!! My personal opinion is that it really goes along with the chemical sensitivity theory- most medications are synthetic (man-made) and difficult for our overly vulnerable bodies to process. Just my 2 cents :P

Link to comment
Share on other sites

Thanks so much you guys for your responses. I can see I'm not alone with this problem. I'm sorry the rest of you are also having problems with med intolerance.

Surprisingly Florinef was the one med I could handle, I only stopped it because it spiked my BP too much. But I felt fine on it. ProAmitine was another story. I also can't take SSRI's, Neurontin, Dilantin allergy meds, Tylenol, and most antibiotics. Dr Low at Mayo recommended either Clonadine, Phenobarb or Effexor to stabilize my BP but I have been too chicken to try them. It's not worth trying them, having a bad reaction which could really set me back.

BTW, there is a website www.torsades.org, that will tell you if certain meds can cause heart arrythmias(sp). It's mainly for a certain type of heart arrythmia but I still try to avoid many of the meds they list.

Thanks again,

GayleP

Link to comment
Share on other sites

Gayle, your original post also describes me. I used to be able to take Ceftin but for the last year I have the same problems you describe. We are down to 1 antibiotic and even it causes problems. I usually need them for sinus infections or bronchitis in winter. I really work proactively to keep sinuses from getting to the point of an infection and in the winter flu season, I stay home and avoid people!

Anitibiotics and anti-hypertensives are the worst for me. Florinef helped but the side effects finally convinced me to go off earlier this year.

Just know you are not alone!

Link to comment
Share on other sites

gayle, i take clonidine and i do okay with it. however i only take .05mg a day which is half of the smallest dose. they started me at .1 and it was just too much. but it really has fewer side effects than most of them. you might try a tiny dose. but get a pill cutter, they are tiny little buggers! it's also very cheap because it's a really old drug, so if you don't tolerate it, you're not out much. take it at bedtime as it can make you sleepy and it does give you a dry mouth. good luck! morgan

Link to comment
Share on other sites

Geneva,

I'm sorry that you are also having problems wtih Ceftin. What other antibiotic are you able to use? I have taken Ceftin for years and it's only been the last couple of times that I got such an odd reaction. I'm afraid to take it again although this time I was on 500 mg and in the past I have only taken 250.

Re: Sinus problems, I make my ENT swab my sinuses if I think I have an infection so that I don't have to take an antibiotic unless it's an actual infection. I used to be on antibiotics all winter for sinus stuff which I'm now refusing to do.

Morgan,

I don't think I'll ever take Clonadine becasue my BP crashes too much and it's often too low. I don't think I would do too well on it. In fact I think it would be a disaster.

GayleP

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...